Possible Enhancement of the Effect of Warfarin Secondary to Oral Prednisone Therapy
AbstractAlarge number of medications have been reported to either increase or decrease the effect of warfarin on the international normalized ratio (INR).1 Therefore, knowledge of medications that may interact with warfarin is essential to ensure safe and effective use of this drug. Patients taking warfarin should undergo more frequent testing of INR upon introduction of new medications that may interact with warfarin. In a recent systematic review of medications and foods that may interact with warfarin, oral corticosteroids were not listed as having clinically significant interactions. 1 In fact, interactions between methylprednisolone and warfarin were described as “highly improbable”.1 We report here a clinically significant increase in INR associated with the initiation of oral prednisone therapy in a patient whose condition had previously been stabilized with warfarin therapy.*
After publication of a manuscript in the CJHP, the authors of the manuscript must obtain written permission from the CSHP (firstname.lastname@example.org) before reproducing any text, figures, tables, or illustrations from the work in future works of their own. If a submitted manuscript is declined for publication in the CJHP, all said rights shall revert to the authors. Please note that any forms (e.g., preprinted orders and patient intake forms) used by a specific hospital or other health care facility and included as illustrative material with a manuscript are exempt from this copyright transfer. The CJHP will require a letter from the hospital or health care facility granting permission to publish the document(s).
Copyright © Canadian Society of Hospital Pharmacists.